7 September 2015
Varenicline does not cause depression or cardiac symptoms in smokers (MUMC+ news)

Smoking cessation drug has fewer side effects than initially believed

A commonly prescribed drug to aid in smoking cessation does not cause cardiac symptoms or depression, as previously believed. This according to a study of 150,000 smokers who used the medication to help them quit smoking. A team of researchers from Maastricht UMC+ and the universities of Dusseldorf, Edinburg and London researched the alleged side effects of the drug varenicline. Their research findings were published in the leading scientific journal The Lancet Respiratory Medicine.

Many people find it difficult to quit smoking due to the addictive properties of nicotine. The presence of this substance in cigarette smoke causes an intense and constant craving for a cigarette. Quitting suddenly has been linked to withdrawal symptoms, such as depression, insomnia, difficulty concentrating and restlessness. Certain medications can help people quit smoking. Varenicline, which mimics the effects of nicotine, is one of the most common and the most effective drugs. However, it was also believed to have potential side effects like depression and cardiac symptoms. According to the latest study, these claims are unfounded.

Safe and effective

The researchers compared data on 150,000 smokers who wanted to quit with the help of smoking cessation aids like nicotine gum, nicotine patches or varenicline. They researched the health effects of these treatments over a period of six months and found that varenicline did not increase the risk of cardiac arrest or depression compared to the other treatment options. 'The results prove that this is a safe drug to help people quit smoking,' says head researcher Professor Daniel Kotz, who is affiliated with the universities of Dusseldorf and Maastricht.

Withdrawal

'If you've been smoking for years and suddenly stop, this will naturally have an effect on your body,' says co-author Professor Onno van Schayck of Maastricht UMC+. 'Depression and cardiac symptoms are potential consequences of long-term smoking. This means they are not caused by medication and that drugs can be safely prescribed as a tool to help people quit smoking. It's important that people who plan to quit are aware of the effects this can have on their body and mind in the short and the long term.'